Alert archive / Nevada / Special Weather Statements in 2011

Special Weather Statement, NWS Elko, NV

July 8, 2011

NWS Elko, NV issued this special weather statement at Jul 8, 2011, 1:12 PM PDT. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2011, 1:12 PM PDT (20:12 UTC)
Expired
Jul 8, 2011, 1:45 PM PDT
In force
33 min
Issued by
NWS Elko, NV

The radar

The Salt Lake City radar (KMTX), 196 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2011-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2011-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

253 
WWUS85 KLKN 082012
SPSLKN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
112 PM PDT FRI JUL 8 2011

NVZ033-035-082045-
EXTREME EASTERN ELKO COUNTY NV-WHITE PINE COUNTY NV-
112 PM PDT FRI JUL 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN WHITE PINE
AND EXTREME SOUTHEASTERN ELKO COUNTIES UNTIL 145 PM PDT...

AT 104 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES NORTHWEST OF IBAPAH...OR 20 MILES EAST
OF LAGES JUNCTION...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

&&

LAT...LON 4024 11423 4004 11416 4006 11431 4015 11434
TIME...MOT...LOC 2012Z 254DEG 15KT 4013 11421

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Jul 8, 12:36 PM PDT, 36 minutes earlier.

Area forecast discussion, Jul 8, 12:36 PM PDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
1236 PM PDT FRI JUL 8 2011

.SYNOPSIS...DRIER AIR MOVING IN FROM THE WEST WILL RESTRICT
THUNDERSTORMS TO EASTERN AND CENTRAL NEVADA TODAY THROUGH SUNDAY.

&&

.UPDATE...MOISTURE HAS BEEN MORE ABUNDANT ACROSS NORTHEASTERN
NEVADA THAN PREVIOUSLY ANTICIPATED AND THUNDERSTORMS HAVE BEGUN TO
DEVELOP ACROSS NORTHERN ELKO COUNTY. AS PREVIOUS FORECAST WAS DRY
IN THIS AREA...HAVE UPDATED TO INCLUDE SCATTERED THUNDERSTORMS
HERE. NO OTHER CHANGES AT THIS TIME. ALL PRODUCTS SENT. RCM

&&

.PREV DISCUSSION... /ISSUED AT 335 AM /

SYNOPSIS...DRIER AIR MOVING IN FROM THE WEST WILL RESTRICT
THUNDERSTORMS TO EASTERN NEVADA TODAY THROUGH SUNDAY.

SHORT TERM...TODAY THROUGH SATURDAY. SHORT WAVE TROUGH BRUSHING
NRN NV WILL BRING A DRIER AIRMAS TO THE WRN PORTION OF THE FCST
AREA TODAY AND SATURDAY WITH TSTMS CONFINED TO AREAS EAST OF THE
RUBY MOUNTAINS AND OVER WHITE PINE COUNTY AND THE ERN PORTION OF
NRN NYE COUNTY. COVERAGE WILL BE ISOLATED TO SCATTERED.

LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY. RELATIVELY WEAK
SOUTHWEST FLOW ALOFT OVER THE CWA THROUGH NEXT TUESDAY. REMNANT
MOIST AND UNSTABLE AIR LINGERING OVER MAINLY WHITE PINE AND EASTERN
ELKO COUNTIES SUNDAY WITH ISOLATED SHOWERS AND THUNDERSTORMS.
THUNDERSTORM ACTIVITY SHOULD BE LIMITED TO NE ELKO COUNTY MONDAY AND
TUESDAY AFTERNOONS. SOUTHWEST FLOW ALOFT INCREASES OVER THE CWA
DURING THE MIDDLE OF NEXT WEEK AS A TROUGH DROPS INTO THE PAC NW.
ALL IN ALL...GENERALLY MILD CONDITIONS THROUGH THE LONG TERM
PERIOD...WITH NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES THROUGH THE
WEEKEND...COOLING SLIGHTLY NEXT WEEK WITH THE APPROACHING
TROUGH...WITH TEMPERATURES NEAR TO SLIGHTLY BELOW NORMAL. BEST
CHANCE FOR ANY PRECIP IN THE EXTENDED PERIOD WILL BE SUNDAY
AFTERNOON ACROSS EASTERN NEVADA. OTHERWISE MOSTLY DRY THROUGH NEXT
THURSDAY.

AVIATION...SHOWER AND THUNDERSTORM ACTIVITY SETTING UP ACROSS
CENTRAL AND EASTERN NEVADA AGAIN TODAY. AROUND A 55 PERCENT CHANCE
OF SHOWER AND THUNDERSTORM ACTIVITY FOR KELY TODAY...AND AROUND A 25
PERCENT CHANCE FOR KTPH. LESS THAN 10 PERCENT CHANCE FOR KWMC AND
KEKO AS THE AIR ACROSS NORTHERN NEVADA WILL BE DRIER THAN CENTRAL
AND EXTREME EASTERN NEVADA LOCATIONS. BRIEF HEAVY RAIN WILL BE THE
MAIN CONCERN ACROSS CENTRAL NEVADA IN THUNDERSTORM ACTIVITY.

FIRE WEATHER...DRIER AIR FROM THE WEST WILL CONFINE TSTM ACTIVITY
TO AREAS EAST OF THE RUBY MOUNTAINS AND OVER WHITE PINE COUNTY AND
THE ERN SECTIONS OF NRN NYE COUNTY THROUGH THE WEEKEND. INCREASING
DRY SWLY FLOW EARLY NEXT WEEK WILL LIMIT ANY TSTMS TO FAR NERN NV.

HYDROLOGY...MINOR FLOODING CONTINUES ALONG THE LOWER REACHES OF
THE HUMBOLDT RIVER DOWNSTREAM OF BATTLE MOUNTAIN. EXCESSIVE SNOW
MELT IN LAMOILLE CANYON CONTINUES TO RESULT IN MINOR FLOODING
THERE AS WELL. REPORTS FROM THE FOREST SERVICE INDICATE MANY
SMALLER STREAMS IN THE HIGH COUNTRY ARE ALSO FLOODING OR RUNNING
VERY HIGH...SIMILAR TO LAMOILLE CREEK. WATER LEVELS WILL GRADUALLY
DECLINE IN THE COMING DAYS AS AVAILABLE SNOW TO MELT DECREASES.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

93
Hazardous weather outlook, Jul 7, 3:00 PM PDT, 22 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
300 PM PDT THU JUL 7 2011

NVZ013-030>037-082200-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
300 PM PDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS HAVE DEVELOPED AND WILL
CONTINUE INTO THE EVENING HOURS. SOME OF THE STORMS WILL PRODUCE GUSTY
OUTFLOWS WITH POSSIBLY WINDS UP TO 50 MPH...REDUCED VISIBILITY DUE
TO BLOWING DUST...HAIL...AND SHORT BURSTS OF HEAVY PRECIPITATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

DRIER AIR WILL MOVE INTO THE WEST AND RESTRICT THUNDERSTORM
ACTIVITY TO EASTERN NEVADA FRIDAY AND THROUGH THE WEEKEND. MONDAY
THROUGH WEDNESDAY WILL BE PLEASANT AND DRY ACROSS ALL OF NORTHERN
NEVADA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

In the hours before

Special weather statement, Jul 8, 12:09 PM PDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1209 PM PDT FRI JUL 8 2011

NVZ031-081945-
NORTHERN ELKO COUNTY NV-
1209 PM PDT FRI JUL 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELKO COUNTY UNTIL 1245
PM PDT...

AT 1201 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES SOUTH OF CONTACT.  THIS STORM WAS WAS
MOVING TO THE EAST AT ABOUT 7 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...US HIGHWAY 93 10 MILES SOUTH OF
JACKPOT TO THE TOWN OF JACKPOT.

&&

LAT...LON 4183 11459 4185 11484 4194 11490 4201 11475
      4201 11471
TIME...MOT...LOC 1908Z 180DEG 0KT 4162 11477
Special weather statement, Jul 8, 12:32 PM PDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1232 PM PDT FRI JUL 8 2011

NVZ035-082000-
WHITE PINE COUNTY NV-
1232 PM PDT FRI JUL 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WHITE PINE COUNTY UNTIL
100 PM PDT...

AT 1224 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 14 MILES SOUTHWEST OF RUTH...MOVING SOUTHEAST
AT 7 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL WHITE PINE COUNTY...

&&

LAT...LON 3920 11512 3911 11522 3918 11525 3923 11522
TIME...MOT...LOC 1932Z 316DEG 8KT 3916 11518
Special weather statement, Jul 8, 12:53 PM PDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1253 PM PDT FRI JUL 8 2011

NVZ032-082015-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY NV-
1253 PM PDT FRI JUL 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
115 PM PDT...

AT 1246 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHEAST OF CURRIE...MOVING EAST AT 15
MPH. THIS STORM IS MOVING ACROSS US HIGHWAY 93 JUST NORTH OF CURRIE.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHEASTERN ELKO COUNTY...

&&

LAT...LON 4048 11461 4025 11451 4025 11476 4035 11480
TIME...MOT...LOC 1952Z 254DEG 15KT 4034 11464
Special weather statement, Jul 8, 1:12 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
112 PM PDT FRI JUL 8 2011

NVZ033-035-082045-
EXTREME EASTERN ELKO COUNTY NV-WHITE PINE COUNTY NV-
112 PM PDT FRI JUL 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN WHITE PINE
AND EXTREME SOUTHEASTERN ELKO COUNTIES UNTIL 145 PM PDT...

AT 104 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES NORTHWEST OF IBAPAH...OR 20 MILES EAST
OF LAGES JUNCTION...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

&&

LAT...LON 4024 11423 4004 11416 4006 11431 4015 11434
TIME...MOT...LOC 2012Z 254DEG 15KT 4013 11421

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 5:19 PM PDTSpecial Weather StatementLKN26 min
Jul 7, 5:26 PM PDTSpecial Weather StatementLKNEureka49 min
Jul 7, 5:35 PM PDTSpecial Weather StatementLKN25 min
Jul 7, 5:52 PM PDTSpecial Weather StatementLKNElko23 min
Jul 7, 6:45 PM PDTSpecial Weather StatementLKN30 min
Jul 7, 7:27 PM PDTSpecial Weather StatementLKN63 min
Jul 7, 8:09 PM PDTSpecial Weather StatementLKN36 min
Jul 7, 8:42 PM PDTFlash Flood WarningLKNNye3 hr
Jul 7, 9:14 PM PDTSpecial Weather StatementLKN31 min
Jul 7, 10:32 PM PDTSpecial Weather StatementLKNElko28 min
Jul 8, 12:32 PM PDTSpecial Weather StatementLKNWhite Pine28 min
Jul 8, 12:53 PM PDTSpecial Weather StatementLKN22 min

Nearby

Special Weather Statements in Nevada, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.